People's Pharmacy

PEOPLE'S PHARMACY

May 19, 2006|By JOE GRAEDON AND TERESA GRAEDON

I love being tan, but all the self-tanning creams give me a rash and make me itch something awful. Do you know what ingredient might cause this so I know what to look for?

We asked dermatologist Stanley B. Levy, one of the country's leading experts on sun protection.

Levy suggests that "if the rash and itch represent allergy, they are more likely to come from another ingredient in the self-tanner [such as a preservative or fragrance] rather than the tanning ingredient [dihydroxyacetone]. If, however, an itchy rash happens with all self-tanning products, then this individual could be one of the rare persons allergic to dihydroxyacetone who cannot use them."

I am on daily low-dose prednisone. Because this drug can weaken bones, I am supposed to take Actonel to prevent osteoporosis.

I am having two problems with this medicine. One, it seems to make my jaws hurt. Second, I find it nearly impossible to get the pill down my throat, no matter how much water I drink. Do you have any suggestions?

Make an appointment with your doctor immediately. Your osteoporosis drug Actonel (risedronate) is in the same category as Fosamax (alendronate) and Boniva (ibandronate). Such drugs have two uncommon side effects that worry us: dangerous irritation of the esophagus and deterioration of the jawbone (Medical Letter, April 25, 2005).

The fact that you have trouble swallowing your pill increases your risk of esophageal problems because it might be sticking in your throat. The jaw pain you experience is also very worrisome.

There are other medications that can fight bone loss. Perhaps your doctor can consider one of them.

My wife has recently started experiencing hot flashes. They are driving her crazy.

Her gynecologist is reluctant to prescribe hormones for her, but she recently saw a chiropractor who was enthusiastic about bio-hormones. He says they are safer than Prempro or synthetic drugs.

How can she get these bio-identical hormones? Are they really safer?

Although plant-based estrogen and progesterone resemble human hormones, the American College of Obstetricians and Gynecologists says there is no evidence that they are safer than drugs such as Premarin or Prempro. "Bio-identical" hormones are prescribed by a doctor and compounded by a pharmacist.

There is concern that long-term use of hormone replacement therapy in any form may increase the risk of heart attacks, strokes and breast cancer. Short-term use of HRT might help your wife get through the worst of her hot flashes with minimal risk. I dread flying because I suffer so much ear pain when the plane starts descending for a landing. I used to use an oral decongestant such as pseudoephedrine to keep my ears open, but it has not been working as well as it used to.

Ear pain is caused by a change in cabin pressure so that the pressure inside the ear does not match the pressure on the outside. There are a number of ways to equalize the pressure.

One is to blow up a balloon during descent. Another is to continually sip water. Take along a small bottle in your carry-on bag. We have also heard that sniffing eucalyptus oil or sucking on a menthol cough drop can open the nasal passages that connect to the ears.

One product to try is a nonprescription pressure-regulating earplug called EarPlanes. The ceramic filter in these silicone earplugs slows the change of pressure. They can be found in pharmacies or on the Web.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site: PeoplesPharmacy.com.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.